Case Reports

Irish Journal of Medical Science

, Volume 172, Issue 3, pp 143-144

Botulism as a cause of respiratory failure in injecting drug users

  • S FitzGeraldAffiliated withDepartments of Microbiology, St Vincent’s University Hospital
  • , R LyonsAffiliated withDepartments of Microbiology, St Vincent’s University HospitalEmergency Medicine and Respiratory Medicine, St Vincent’s University Hospital
  • , J RyanAffiliated withEmergency Medicine and Respiratory Medicine, St Vincent’s University Hospital Email author 
  • , W HallAffiliated withDepartments of Microbiology, St Vincent’s University Hospital
  • , C GallagherAffiliated withDepartments of Microbiology, St Vincent’s University HospitalEmergency Medicine and Respiratory Medicine, St Vincent’s University Hospital

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background Wound botulism occurs as a consequence of inoculation of Clostridium botulinum spores into a wound.

Aim To describe such a case of wound botulism. Results A 23-year-old drug-injecting user presented with bulbar symptoms and progressive signs over a three-day period. The diagnosis of botulism was suspected and was treated with large doses of penicillin and botulinum antitoxin. The diagnosis was confirmed by the presence of serum botulinum toxin A.

Conclusion Physicians should be aware of the association of botulism in injecting drug users, particularly in Ireland.